Alert archive / Missouri / Flash Flood Watches in 2009
Flash Flood Watch 13, NWS Springfield, MO
NWS Springfield, MO issued this flash flood watch at Sep 8, 2009, 3:10 PM CDT for 5 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Sep 9, 2009, 1:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2009, 3:10 PM CDT (20:10 UTC)
- In effect from
- Sep 9, 2009, 1:00 AM CDT
- Expired
- Sep 9, 2009, 11:25 AM CDT
- In force
- 10 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KSGF 082010 FFASGF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT TUE SEP 8 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... .A COMPLEX OF THUNDERSTORMS THAT DEVELOPED ACROSS EASTERN KANSAS THIS MORNING IS EXPECTED TO SLOWLY MOVE EAST AND INTENSITY OVERNIGHT. THE SLOW MOVING NATURE OF THIS THUNDERSTORM COMPLEX WILL MAKE REPEATED DEVELOPMENT OF THUNDERSTORMS POSSIBLE AND INCREASE THE POTENTIAL FOR FLASH FLOODING. KSZ073-097-101-MOZ066-077-088-093-101-090415- /O.NEW.KSGF.FF.A.0013.090909T0600Z-090910T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE... NEOSHO...ANDERSON...PINEVILLE 310 PM CDT TUE SEP 8 2009 ...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST KANSAS...BOURBON...CHEROKEE AND CRAWFORD. IN SOUTHWEST MISSOURI...BARTON...JASPER...MCDONALD...NEWTON AND VERNON. * FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING * A MOIST LOW LEVEL AIRMASS DRIVEN NORTH BY INCREASING WINDS AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST WILL INTERACT WITH A NEARLY STATIONARY THERMAL BOUNDARY TO PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. THE NEARLY STATIONARY NATURE OF THIS BOUNDARY WILL INCREASE THE LIKELIHOOD FOR THUNDERSTORMS TO REMAIN OVER THE SAME AREA FOR LONG PERIODS OF TIME...PRODUCING FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ KARDELL
3 follow-up statements
000 WGUS63 KSGF 090225 FFASGF FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 925 PM CDT TUE SEP 8 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... .AN AREA OF THUNDERSTORMS WILL CONTINUE TO SLOWLY PUSH ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THROUGH THE LATE EVENING AND INTO THE OVERNIGHT HOURS. ADDITIONAL THUNDERSTORMS DEVELOPING IN EASTERN KANSAS WILL PUSH OVER THESE SAME LOCATIONS LATE TONIGHT AND WILL LIKELY CAUSE FLASH FLOODING TO OCCUR. RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE. KSZ073-097-101-MOZ066-077-088-093-101-091030- /O.CON.KSGF.FF.A.0013.090909T0600Z-090910T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE... NEOSHO...ANDERSON...PINEVILLE 925 PM CDT TUE SEP 8 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST KANSAS... BOURBON...CHEROKEE AND CRAWFORD. IN SOUTHWEST MISSOURI... BARTON...JASPER...MCDONALD...NEWTON AND VERNON. * FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING * HEAVY RAIN WILL CONTINUE TO PUSH ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI TONIGHT. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN IN EASTERN KANSAS WILL ALSO PUSH OVER THESE SAME LOCATIONS LATE TONIGHT AND THURSDAY MORNING AND WILL LEAD TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LINDENBERG
000 WGUS63 KSGF 090839 FFASGF FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 339 AM CDT WED SEP 9 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... .AN AREA OF THUNDERSTORMS WILL CONTINUE TO SLOWLY PUSH ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THROUGH THE MORNING HOURS. ADDITIONAL THUNDERSTORMS DEVELOPING IN EASTERN KANSAS WILL PUSH OVER THESE SAME LOCATIONS LATER THIS MORNING AND COULD CAUSE FLASH FLOODING TO OCCUR. RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE. KSZ073-097-101-MOZ066-077-088-093-101-091645- /O.CON.KSGF.FF.A.0013.000000T0000Z-090910T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE... NEOSHO...ANDERSON...PINEVILLE 339 AM CDT WED SEP 9 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST KANSAS... BOURBON...CHEROKEE AND CRAWFORD. IN SOUTHWEST MISSOURI... BARTON...JASPER...MCDONALD...NEWTON AND VERNON. * THROUGH THIS EVENING * HEAVY RAIN WILL CONTINUE TO PUSH ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI TONIGHT. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN IN EASTERN KANSAS WILL ALSO PUSH OVER THESE SAME LOCATIONS THIS MORNING AND AFTERNOON AND COULD LEAD TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ CLAYCOMB
000 WGUS63 KSGF 091625 FFASGF FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1125 AM CDT WED SEP 9 2009 ...FLASH FLOOD WATCH HAS BEEN CANCELLED... .FLASH FLOOD WARNINGS HAVE BEEN POSTED FOR EXTREME SOUTHEAST KANSAS AND SECTIONS OF FAR WESTERN MISSOURI. FLOODING IS ONGOING IN AREAS ALONG AND WEST OF HIGHWAY 71. THE CLUSTER OF RAIN THAT CAUSED THIS FLOODING CONTINUES TO WEAKEN AND WILL SLOWLY EXIT THE REGION EARLY THIS AFTERNOON. SINCE THE FLASH FLOOD WARNINGS HAVE BEEN POSTED...IN CONJUNCTION WITH THE RAINFALL ENDING SOON...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. KSZ073-097-101-MOZ066-077-088-093-101-091730- /O.CAN.KSGF.FF.A.0013.000000T0000Z-090910T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE... NEOSHO...ANDERSON...PINEVILLE 1125 AM CDT WED SEP 9 2009 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI HAS BEEN CANCELLED. FLASH FLOODING IS ONGOING OVER SEVERAL AREAS OF EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. RAINFALL WAS ENDING FROM WEST TO EAST AS THE CLUSTER OF RAIN RESPONSIBLE FOR THIS FLOODING WAS SLOWLY EXITING THE REGION. SINCE FLASH FLOOD WARNINGS HAVE BEEN POSTED AND RAIN WILL BE ENDING THIS AFTERNOON...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ CRAMER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Sep 8, 2:50 PM CDT, 20 minutes earlier.
Area forecast discussion, Sep 8, 2:50 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT TUE SEP 8 2009 .SHORT TERM (TONIGHT THROUGH THURSDAY)... THE PRIMARY CHALLENGE FOR THE SHORT TERM WILL BE THE POTENTIAL FOR HEAVY RAINFALL OVER THE WESTERN CWA. A COMPLEX OF SHOWERS AND THUNDERSTORMS ERUPTED OVERNIGHT ACROSS KANSAS AS THE LOW LEVEL JET INTERSECTED A NORTHWEST TO SOUTHEAST ORIENTED DENSITY GRADIENT. THE SPRINGFIELD CWA HAS BEEN SPARED FROM THIS ACTIVITY THUS FAR TODAY WITH THE DENSITY GRADIENT AND UPGLIDE REMAINING TO THE WEST. HOWEVER...THERE IS A SIGNIFICANT THREAT FOR FLOODING OVERNIGHT ACROSS FAR WESTERN MISSOURI AND SOUTHEAST KANSAS AS THE LOW LEVEL JET INTENSIFIES AND THE BOUNDARY EVER SO SLOWLY MOVES TO THE EAST WITH THE LONGWAVE TROUGH. THE TEMPERATURE FORECAST...ESPECIALLY OVER THE WESTERN CWA...WITH BE PROBLEMATIC AS WELL DUE TO SIGNIFICANT CLOUD COVER AND COOLING FROM RAINFALL. IN SHORT...THE PLACEMENT OF MESOSCALE DENSITY BOUNDARIES AND MOISTURE TRANSPORT INTERACTION FROM THE LOW LEVEL JET ARE THE PRIMARY FORECAST ELEMENTS GOVERNING THE WEATHER IMPACTS IN THE SHORT TERM. KARDELL && .LONG TERM (FRIDAY THROUGH MONDAY)... THE FOCUS IN THE EXTENDED SHIFTS FROM MESOSCALE FEATURES TO THE LARGE LOW PRESSURE SYSTEM THAT HAS BEEN ANTICIPATED TO DEEPEN AND MATURE OVER THE CENTRAL CONUS FOR THE PAST WEEK OR SO. AS IS EXPECTED WITH THESE TYPES OF SYSTEMS...MODEL SOLUTIONS HAVE HAD SIGNIFICANT PROBLEMS COMING UP WITH A CONSISTENT FORECAST. THE 18Z GFS SOLUTION IS BY FAR THE LEAST PLAUSIBLE SOLUTION WITH THE UPPER LOW MOVING BACK TO THE WEST...RIDING THE NORTHERN JET FLOW BACK TO THE CANADIAN BORDER...AND DROPPING BACK INTO CENTRAL CONUS. THE ECMWF SOLUTION OF THE PAST FEW DAYS HAS BEEN THE MOST CONSISTENT SOLUTION...NOT TO SAY IT HAS NOT HAD ITS UNCERTAINTIES AS WELL. BOTH SOLUTIONS ARE IN FAIR AGREEMENT THAT THE MAIN PUSH OF COLD AIR WILL BE ON SATURDAY BRINGING SHOWERS AND THUNDERSTORMS ACROSS THE CWA DURING THE DAY WITH MUCH COOLER TEMPERATURES TO FOLLOW. PRECIPITATION CHANCES WILL BE IN THE FORECAST BEYOND THE FRONTAL PASSAGE AS THE UPPER LEVEL LOW IS EXPECTED BY THE ECMWF...THE ONLY REASONABLE MODEL AT THIS POINT...TO REMAIN OVERHEAD OR JUST TO THE WEST PRODUCING SCATTERED INSTABILITY SHOWERS AND THUNDERSTORMS UNDER THE COLD AIR ALOFT. KARDELL && .AVIATION... FOR THE 18Z TAF PACKAGE...SEE UPDATE SECTION ABOVE REGARDING RAIN CHANCES FOR THIS AFTERNOON...ESPECIALLY FOR THE JLN AERODROME. OVERALL...VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST THIS EVENING. SHRA/TSRA OVER KS MAY FLIRT WILL JLN LATER TODAY...BUT CONFIDENCE REMAINS LOW AT THIS TIME. UPPER LOW OVER CENTRAL KS... ALONG WITH A FRONT MOVING SE OUT OF THE PLAINS WILL RESULT IN INCREASING RAIN CHANCES FOR THE LATTER HALF OF THE FORECAST. TIMING REMAINS AN ISSUE AND LATER FORECASTS WILL NEED TO REFINE EXPECTATIONS. LIGHT FOG WILL BE POSSIBLE AT BBG OVERNIGHT...THOUGH A WIDESPREAD ISSUE IS NOT EXPECTED. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 8, 1:07 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 107 PM CDT TUE SEP 8 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 107 PM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME EASTERN KANSAS AND WESTERN MISSOURI THROUGH TONIGHT AS A COMPLEX OF STORMS CURRENTLY OVER EASTERN KANSAS IS EXPECTED TO SLOWLY SHIFT TO THE EAST. SOME ISOLATED FLOODING OVER EXTREME SOUTHEAST KANSAS MAY BE POSSIBLE WITH RAINFALL OF 1 TO 2 INCHES POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY WESTERN MO AND SOUTHEAST KANSAS THROUGH THURSDAY. THIS ACTIVITY IS EXPECTED TO EXPAND EASTWARD ACROSS ALL OF THE OZARKS FRIDAY THROUGH THE WEEKEND WITH THE APPROACH OF A STRONG LOW PRESSURE SYSTEM. CONTINUED HEAVY RAINFALL MAY BE POSSIBLE AS THIS STORM SYSTEM HAS THE POTENTIAL TO STALL ACROSS THE AREA FOR SEVERAL DAYS. HOWEVER...CONFIDENCE IS LOW REGARDING AMOUNTS AS THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE MOVEMENT OF THE INCOMING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) KARDELL
Nearby
Flash Flood Watches in Missouri, 2009Flash Flood Watches in Kansas, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.